Convergence of discontinuous Galerkin approximations of an optimal control problem associated to semilinear parabolic PDE's

Konstantinos Chrysafinos

ESAIM: Mathematical Modelling and Numerical Analysis (2010)

  • Volume: 44, Issue: 1, page 189-206
  • ISSN: 0764-583X

Abstract

top
A discontinuous Galerkin finite element method for an optimal control problem related to semilinear parabolic PDE's is examined. The schemes under consideration are discontinuous in time but conforming in space. Convergence of discrete schemes of arbitrary order is proven. In addition, the convergence of discontinuous Galerkin approximations of the associated optimality system to the solutions of the continuous optimality system is shown. The proof is based on stability estimates at arbitrary time points under minimal regularity assumptions, and a discrete compactness argument for discontinuous Galerkin schemes (see Walkington [SINUM (June 2008) (submitted), preprint available at http://www.math.cmu.edu/~noelw], Sects. 3, 4).

How to cite

top

Chrysafinos, Konstantinos. "Convergence of discontinuous Galerkin approximations of an optimal control problem associated to semilinear parabolic PDE's." ESAIM: Mathematical Modelling and Numerical Analysis 44.1 (2010): 189-206. <http://eudml.org/doc/250854>.

@article{Chrysafinos2010,
abstract = { A discontinuous Galerkin finite element method for an optimal control problem related to semilinear parabolic PDE's is examined. The schemes under consideration are discontinuous in time but conforming in space. Convergence of discrete schemes of arbitrary order is proven. In addition, the convergence of discontinuous Galerkin approximations of the associated optimality system to the solutions of the continuous optimality system is shown. The proof is based on stability estimates at arbitrary time points under minimal regularity assumptions, and a discrete compactness argument for discontinuous Galerkin schemes (see Walkington [SINUM (June 2008) (submitted), preprint available at http://www.math.cmu.edu/~noelw], Sects. 3, 4). },
author = {Chrysafinos, Konstantinos},
journal = {ESAIM: Mathematical Modelling and Numerical Analysis},
keywords = {Discontinuous Galerkin approximations; distributed controls; stability estimates; semi-linear parabolic PDE's.; distributed controls; semi-linear parabolic PDE's; optimal control; discontinuous Galerkin finite element method; convergence},
language = {eng},
month = {3},
number = {1},
pages = {189-206},
publisher = {EDP Sciences},
title = {Convergence of discontinuous Galerkin approximations of an optimal control problem associated to semilinear parabolic PDE's},
url = {http://eudml.org/doc/250854},
volume = {44},
year = {2010},
}

TY - JOUR
AU - Chrysafinos, Konstantinos
TI - Convergence of discontinuous Galerkin approximations of an optimal control problem associated to semilinear parabolic PDE's
JO - ESAIM: Mathematical Modelling and Numerical Analysis
DA - 2010/3//
PB - EDP Sciences
VL - 44
IS - 1
SP - 189
EP - 206
AB - A discontinuous Galerkin finite element method for an optimal control problem related to semilinear parabolic PDE's is examined. The schemes under consideration are discontinuous in time but conforming in space. Convergence of discrete schemes of arbitrary order is proven. In addition, the convergence of discontinuous Galerkin approximations of the associated optimality system to the solutions of the continuous optimality system is shown. The proof is based on stability estimates at arbitrary time points under minimal regularity assumptions, and a discrete compactness argument for discontinuous Galerkin schemes (see Walkington [SINUM (June 2008) (submitted), preprint available at http://www.math.cmu.edu/~noelw], Sects. 3, 4).
LA - eng
KW - Discontinuous Galerkin approximations; distributed controls; stability estimates; semi-linear parabolic PDE's.; distributed controls; semi-linear parabolic PDE's; optimal control; discontinuous Galerkin finite element method; convergence
UR - http://eudml.org/doc/250854
ER -

References

top
  1. G. Akrivis and C. Makridakis, Galerkin time-stepping methods for nonlinear parabolic equations. ESAIM: M2AN38 (2004) 261–289.  Zbl1085.65094
  2. A. Borzi and R. Griesse, Distributed optimal control for lambda-omega systems. J. Numer. Math.14 (2006) 17–40.  Zbl1104.65063
  3. H. Brezis, Analyse fonctionnelle – Theorie et applications. Masson, Paris, France (1983).  Zbl0511.46001
  4. K. Chrysafinos, Discontinous Galerkin approximations for distributed optimal control problems constrained to linear parabolic PDE's. Int. J. Numer. Anal. Mod.4 (2007) 690–712.  Zbl1149.65046
  5. K. Chrysafinos and N.J. Walkington, Error estimates for the discontinuous Galerkin methods for parabolic equations. SIAM J. Numer. Anal.44 (2006) 349–366.  Zbl1112.65086
  6. K. Chrysafinos and N.J. Walkington, Lagrangian and moving mesh methods for the convection diffusion equation. ESAIM: M2AN42 (2008) 25–55.  Zbl1136.65089
  7. K. Chrysafinos and N.J. Walkington, Discontinuous Galerkin approximations of the Stokes and Navier-Stokes equations. Math. Comp. (to appear), available at noelw.  Zbl1273.76077URIhttp://www.math.cmu.edu/
  8. K. Chrysafinos, M.D. Gunzburger and L.S. Hou, Semidiscrete approximations of optimal Robin boundary control problems constrained by semilinear parabolic PDE. J. Math. Anal. Appl.323 (2006) 891–912.  Zbl1259.49045
  9. P.G. Ciarlet, The finite element method for elliptic problems, Classics in Applied Mathematics40. SIAM (2002).  Zbl0999.65129
  10. K. Dechelnick and M. Hinze, Semidiscretization and error estimates for distributed control of the instationary Navier-Stokes equations. Numer. Math.97 (2004) 297–320.  Zbl1055.76027
  11. K. Eriksson and C. Johnson, Adaptive finite element methods for parabolic problems. I. A linear model problem. SIAM J. Numer. Anal.28 (1991) 43–77.  Zbl0732.65093
  12. K. Eriksson and C. Johnson, Adaptive finite element methods for parabolic problems. II. Optimal error estimates in L ( L 2 ) and L ( L ) . SIAM J. Numer. Anal.32 (1995) 706–740.  Zbl0830.65094
  13. K. Ericksson and C. Johnson, Adaptive finite element methods for parabolic problems IV: Nonlinear problems. SIAM J. Numer. Anal.32 (1995) 1729–1749.  Zbl0835.65116
  14. K. Eriksson, C. Johnson and V. Thomée, Time discretization of parabolic problems by the discontinuous Galerkin method. RAIRO Modél. Math. Anal. Numér.29 (1985) 611–643.  Zbl0589.65070
  15. D. Estep and S. Larsson, The discontinuous Galerkin method for semilinear parabolic equations. RAIRO Modél. Math. Anal. Numér.27 (1993) 35–54.  Zbl0768.65065
  16. L. Evans, Partial Differential Equations. AMS, Providence, USA (1998).  
  17. R. Falk, Approximation of a class of otimal control problems with order of convergence estimates. J. Math. Anal. Appl.44 (1973) 28–47.  
  18. A. Fursikov, Optimal control of distributed systems – Theory and applications. AMS, Providence, USA (2000).  Zbl1027.93500
  19. M. Garvie and C. Trenchea, Optimal control of a nutrient-phytoplankton-zooplankton-fish system. SIAM J. Control Optim.46 (2007) 775–791.  Zbl05288504
  20. V. Girault and P.-A. Raviart, Finite Element Methods for Navier-Stokes. Springer-Verlag, New York, USA (1986).  Zbl0585.65077
  21. M.D. Gunzburger, Perspectives in flow control and optimization, Advances in Design and Control. SIAM, Philadelphia, USA (2003).  Zbl1088.93001
  22. M.D. Gunzburger and S. Manservisi, Analysis and approximation of the velocity tracking problem for Navier-Stokes flows with distributed control. SIAM J. Numer. Anal.37 (2000) 1481–1512.  Zbl0963.35150
  23. M.D. Gunzburger, L.S. Hou and T. Svobodny, Analysis and finite element approximation of optimal control problems for the stationary Navier-Stokes equations with Dirichlet controls. RAIRO Modél. Math. Anal. Numer.25 (1991) 711–748.  Zbl0737.76045
  24. M.D. Gunzburger, S.-D. Yang, and W. Zhu, Analysis and discretization of an optimal control problem for the forced Fisher equation. Discrete Contin. Dyn. Syst. Ser. B8 (2007) 569–587.  Zbl1260.49006
  25. M. Hinze and K. Kunisch, Second order methods for optimal control of time-dependent fluid flow. SIAM J. Control Optim.40 (2001) 925–946.  Zbl1012.49026
  26. L.S. Hou, and H.-D. Kwon, Analysis and approximations of a terminal-state optimal control problem constrained by semilinear parabolic PDEs. Int. J. Numer. Anal. Model.4 (2007) 713–728.  Zbl1141.49005
  27. G. Knowles, Finite element approximation of parabolic time optimal control problems. SIAM J. Control Optim.20 (1982) 414–427.  Zbl0481.49026
  28. I. Lasiecka, Rietz-Galerkin approximation of the time optimal boundary control problem for parabolic systems with Dirichlet boundary conditions. SIAM J. Control Optim.22 (1984) 477–500.  Zbl0549.49024
  29. I. Lasiecka and R. Triggiani, Control theory for partial differential equations. Cambridge University Press, Cambridge, UK (2000).  Zbl0942.93001
  30. J.-L. Lions, Some aspects of the control of distributed parameter systems. Conference Board of the Mathematical Sciences, SIAM (1972).  
  31. W.-B. Liu and N. Yan, A posteriori error estimates for optimal control problems governed by parabolic equations. Numer. Math.93 (2003) 497–521.  Zbl1049.65057
  32. W.-B. Liu, H.-P. Ma, T. Tang and N. Yan, A posteriori error estimates for DG time-stepping method for optimal control problems governed by parabolic equations. SIAM J. Numer. Anal.42 (2004) 1032–1061.  Zbl1085.65054
  33. K. Malanowski, Convergence of approximations vs. regularity of solutions for convex, control-constrained optimal-control problems. Appl. Math. Optim.8 (1981) 69–95.  Zbl0479.49017
  34. D. Meidner and B. Vexler, Adaptive space-time finite element methods for parabolic optimization problems. SIAM J. Control Optim.46 (2007) 116–142.  Zbl1149.65051
  35. D. Meidner and B. Vexler, A priori error estimates for space-time finite element discretization of parabolic optimal control problems. Part I: Problems without control constraints. SIAM J. Control Optim.47 (2008) 1150–1177.  Zbl1161.49026
  36. P. Neittaanmaki and D. Tiba, Optimal control of nonlinear parabolic systems – Theory, algorithms and applications. M. Dekker, New York, USA (1994).  Zbl0812.49001
  37. A. Rösch, Error estimates for parabolic optimal control problems with control constraints. Zeitschrift Anal. Anwendungen23 (2004) 353–376.  Zbl1052.49031
  38. R. Temam, Navier-Stokes equations. North Holland (1977).  Zbl0383.35057
  39. V. Thomée, Galerkin finite element methods for parabolic problems. Spinger-Verlag, Berlin, Germany (1997).  Zbl0884.65097
  40. F. Tröltzsch, Semidiscrete Ritz-Galerkin approximation of nonlinear parabolic boundary control problems. International Series of Numerical Math.111 (1993) 57–68.  Zbl0790.49025
  41. F. Tröltzsch, Semidiscrete Ritz-Galerkin approximation of nonlinear parabolic boundary control problems – Strong convergence of optimal controls. Appl. Math. Optim.29 (1994) 309–329.  Zbl0802.49017
  42. N.J. Walkington, Compactness properties of the DG and CG time stepping schemes for parabolic equations. SINUM (June 2008) (submitted), preprint available at .  Zbl1252.65169URIhttp://www.math.cmu.edu/~noelw
  43. R. Winther, Error estimates for a Galerkin approximation of a parabolic control problem. Ann. Math. Pura Appl.117 (1978) 173–206.  Zbl0434.65092
  44. R. Winther, Initial value methods for parabolic control problems. Math. Comp.34 (1980) 115–125.  Zbl0428.35043
  45. E. Zeidler, Nonlinear functional analysis and its applications, II/B Nonlinear monotone operators. Springer-Verlag, New York, USA (1990).  Zbl0684.47029

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.